Michigan, 2005Hail and Damaging Winds in Michigan, September 22, 2005
September 22, 2005 · NWS GRR · 6 events in 5 counties and zones
4 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $30,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 22, 2:20 AM EST, 6 hours 26 minutes earlier.
Area forecast discussion, Sep 22, 2:20 AM EST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 AM EDT THU SEP 22 2005
.SHORT TERM...
SKIES ARE PARTLY CLLOUDY ACROSS THE CWA. CONVECTIVE DEBRIS CLOUDS
FROM AN MCS MOVING EAST ACROSS NORTHERN WISCONSIN CONTINUE TO FLOW
INTO THE CWA. KGRR-88D AND SURROUNDING RADARS ALSO SHOW SHOWERS AND
SCATTERED STORMS MOVING EAST AHEAD OF A LOW PRESSURE SYSTEM LOCATED
OVER NORTHWEST IOWA. THE MOVEMENT OF THIS LOW AND ASSOCIATED COLD
FRONT THROUGH THE CWA IS THE FOCUS OF THE FORECAST IN THE SHORT TERM.
WERE NOT GOING TO CHANGE MUCH IN THE FORECAST. THE COLD FRONT WILL
MOVE THROUGH THE CWA TODAY. THIS MORNINGS CONVECTION WILL HELP KEEP
A LID ON INSTABILITY GROWTH AS IT WILL TAKE A WHILE FOR THE
CONVECTIVE DEBRIS CLOUDS TO DEPART. IF THE CLOUDS CAN THIN A BIT AND
WE GET SOME SUNSHINE...LIS COULD FALL TO -4C OR SO. MODERATE
SHEAR...40 TO 50 KTS...IS PROGD ALONG AND AHEAD OF THE COLD FRONT
TODAY. THE RIGHT ENTRANCE REGION TO THE UPPER JET WILL AID IN LIFT.
TAKEN TOGETHER...SEVERE WX IS A POSSIBILITY WITH HIGH WIND BEING THE
MAIN THREAT. THE MOST LIKELY AREA TO SEE STRONG STORMS IS SOUTH OF A
LINE FROM MUSKEGON TO MOUNT PLEASANT WHERE THIS MORNINGS CLOUD COVER
WILL BE THE THINNEST AND THE CHANCES FOR SIGNIFICANT DESTABILIZATION
ARE HIGHEST.
THE COLD FRONT WILL MOVE SOUTH OF THE CWA TONIGHT. WELL SEE
CLEARING SKIES FROM NORTH TO SOUTH AS HIGH PRESSURE IN ONTARIO FEEDS
DRIER AIR INTO THE REGION. THIS HIGH WILL BEGIN TO DRIFT NORTHEAST
OF THE CWA ON FRIDAY WE SHOULD SEE A COOL DRY WIND FLOW.
THE NEXT SHORT WAVE MOVING THROUGH THE FLOW OVER THE ROCKIES WILL
HELP TO DEVELOP ANOTHER SFC LOW IN THE NORTHERN HIGH PLAINS FRIDAY
NIGHT. AS SOUTHEAST WINDS DEVELOP AHEAD OF THE LOW...THE COLD FRONT
WILL BEGIN TO RETURN NORTH. GFS/NAM/NOGAPS/GEM SUGGEST LIGHT PCPN IS
A POSSIBILITY SATURDAY ACROSS THE SOUTHERN CWA AS THE FRONT MOVES
NORTH. WELL INCLUDE CHC POPS SOUTH OF I-96 SATURDAY.
.LONG TERM...
MEDIUM RANGE GUIDANCE IS SIMILAR IN SHOWING THE NRN STREAM BUCKLING
SOUTH TOWARD THE EASTERN GREAT LAKES REGION NEXT SUNDAY/MONDAY. THIS
SENDS A STRONG COLD FRONT THROUGH THE REGION...WITH SCATTERED
SHOWERS AND THUNDERSTORMS A GOOD BET OUT AHEAD OF IT BOTH SATURDAY
NIGHT AND SUNDAY. WILL END POPS BY MIDNIGHT SUNDAY NIGHT WITH
FROPA...THEN HIGH PRESSURE IS EXPECTED TO BRING A DRY/COOL PERIOD
FOR MONDAY AND TUESDAY.
NEXT WAVE AND ASSOCIATED FRONTAL SYSTEM IS PROGGED TO AFFECT THE
REGION NEXT WEDNESDAY AND WILL CARRY CHC POPS. AS FAR AS RITA IS
CONCERNED...IT LOOKS AS THOUGH THE DIP IN THE NRN STREAM...AND THE
SURFACE HIGH SLIDING ACROSS THE MIDWEST IN THE MONDAY/TUESDAY TIME
FRAME...WILL KEEP THE SYSTEM OVER THE GULF COAST REGION EARLY IN THE
WEEK. HOWEVER ITS POSSIBLE THAT RITAS REMAINING MOISTURE COULD GET
PICKED UP BY WEDNESDAYS FRONTAL SYSTEM AND PULLED NORTH. THATS A
LONG WAY OFF THOUGH.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY NORTH OF
HOLLAND.
&&
93 MEADE
Hazardous weather outlook, Sep 22, 4:54 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
554 AM EDT THU SEP 22 2005
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
554 AM EDT THU SEP 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT...
MAINLY SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT...AS A COLD
FRONT MOVES THROUGH THE REGION. THE POTENTIAL THREATS INCLUDE LARGE
HAIL UP TO GOLF BALL SIZE...DAMAGING WIND GUSTS TO 60 MPH...AND
ISOLATED TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE DURING
THE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORM MOVEMENT WILL BE
TO THE EAST SOUTHEAST AT ABOUT 40 MPH.
3 TO 6 FOOT WAVES ARE EXPECTED ON LAKE MICHIGAN FROM HOLLAND NORTH
TODAY...AND OVER ALL OF THE NEARSHORE WATERS TONIGHT. THIS WILL POSE
A THREAT TO SMALL CRAFT AND CREATE AN INCREASED RISK OF RIP
CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WAVES ON LAKE MICHIGAN WILL GRADUALLY SUBSIDE ON FRIDAY AS WINDS
TURN TO THE EAST.
THE NEXT CHANCE OF THUNDERSTORMS WILL COME SATURDAY AFTERNOON AND
NIGHT AS A WARM FRONT LIFTS BACK NORTH THROUGH THE AREA. ANOTHER
COLD FRONT WILL COME THROUGH ON SUNDAY...WITH ADDITIONAL
THUNDERSTORMS EXPECTED. WAVES WILL LIKELY BUILD AGAIN ON LAKE
MICHIGAN.
HIGH PRESSURE WILL BRING COOL AND DRY CONDITIONS MONDAY AND
TUESDAY...AND PATCHY FROST IS NOT OUT OF THE QUESTION MONDAY NIGHT.
THE NEXT IN A SERIES OF FRONTS WILL ARRIVE WEDNESDAY...BRINGING YET
ANOTHER CHANCE OF THUNDERSTORMS TO SOUTHWEST MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MEADE
Hail, Ottawa
- When
- September 22, 8:46 AM EST to 8:46 PM EST
- Where
- Ottawa County, Port Sheldon
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.900, -86.217
A trained spotter reported three quarters inch diameter hail in Port Sheldon. Seven eighths inch diameter hail was reported in Borculo.
Hail, Kent
- When
- September 22, 9:10 AM EST
- Where
- Kent County, Wyoming
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -85.733
Three quarters inch diameter hail was reported in Wyoming.
Hail, Muskegon
- When
- September 22, 12:15 PM EST
- Where
- Muskegon County, Norton Shrs
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.167, -86.250
Law enforcement reported three quarters inch hail in Norton Shores.
Thunderstorm Wind, Clinton
- When
- September 22, 12:40 PM EST
- Where
- Clinton County, St Johns
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.000, -84.567
Law enforcement reported numerous trees and power lines blown down in St. John's.
Thunderstorm Wind, Clinton
- When
- September 22, 4:30 PM EST
- Where
- Clinton County, St Johns
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.000, -84.567
Numerous tree limbs and power lines were blown down onto M-21 in St. John's.
Hail, Jackson
- When
- September 22, 4:49 PM EST to 4:53 PM EST
- Where
- Jackson County, Grass Lake
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.250, -84.217
The public reported one and three quarters inch diameter hail in Grass Lake.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and High Wind in Alaska, September 22 to 24, 2005$2.7 million · 57 kt wind · 8 events
- Hail and Damaging Wind in Illinois, September 22, 2005$2.1 million · 2.75 in hail · 7 events
- Damaging Winds and Lightning Strikes in Ohio, September 22, 2005$980,000 · 61 kt wind · 10 events
- Flash Flooding and Hail in Michigan, September 22, 2005$340,000 · 61 kt wind · 23 events
- High Surf in Florida, September 22, 2005$200,000 · 4 events
- Hail and Damaging Winds in Indiana, September 22, 2005$90,000 · 1.75 in hail · 5 events
- Marine Thunderstorm Winds in Lake Michigan, September 22, 2005$30,000 · 6 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 200516 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 200516 events
- Hail and Damaging Winds in Illinois, September 22, 20051 in hail · 11 events
- Damaging Wind in Colorado, September 22, 2005$15,000 · 53 kt wind · 1 event
- Hail in Wisconsin, September 22, 20051.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478586, 5478681, 5478682, 5478683, 5478685, 5478684.